Drug induced conditions/Drug eruptions

Wikis > Dermatology > Drug induced conditions/Drug eruptions

Drug induced conditions/Drug eruptions

Common manifestation of adverse reaction to drugs. Occur in up to 2% of hospitalised patients. Many mimic other skin conditions. Diagnosis is difficult, as eruptions are non-specific.

Mechanisms of drug eruptions:
1) Immune mediated:
• Type 1 reaction (IgE binds to mast cells)  urticaria (eg penicillin)
• Type 2 reaction (antibodies activate complement)  purpura (eg quinidine)
• Type 3 reaction (immune complex deposition)  vasculitis (eg penicillin)
• Type 4 reaction (lymphocyte and cytokine mediated)  maculopapular, eczematous (eg penicillin)
2) Non-immune mediated:
• binds directly to mast cells  release of inflammatory mediators  urticaria (eg opiates)
• unwanted mode of action of drug (eg ichthyosis from lipid lowering drugs)
• toxicity from accumulation of drug or metabolites (eg pigmentation from minocycline)

The variety of cutaneous manifestations are wide:
Pruritis, maculopapular reactions, urticaria, angioedema, photosensitvity reactions

Drugs that most commonly produce skin reactions:
amoxicillin; trimethoprim-sulfamethoxazole; ampicillin; ipodate sodium; whole blood; cephalosporins; allopurinol; carbamazepine

Comments are closed.